Minnesota, 2006

Hail and Damaging Wind in Minnesota, July 13, 2006

July 13, 2006 · NWS FGF · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 1:24 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 13, 1:24 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
224 PM CDT THU JUL 13 2006

.SHORT TERM...
MAIN CHALLENGE INITIALLY WILL BE SEVERE POTENTIAL FOR THE REST OF
THIS AFTERNOON/EVENING...THEN HOW WARM WE WILL GET THROUGH THE
FORECAST. NAM ONCE AGAIN DID A GOOD JOB WITH LOW LEVEL MOISTURE
FIELDS AND INITIALIZING SHORTWAVE TROUGHS...SO WILL FOLLOW.

FOR TONIGHT...SHORTWAVE TROUGH ALONG WITH MODERATE TO STRONG
INSTABILITY (ML CAPES 2000-2500J/KG) AND DECENT SHEAR (0-6KM BULK 30-35KT)
SHOULD YIELD SOME SEVERE STORMS. THERE ARE ALSO OUTFLOW BOUNDARIES
AROUND FROM THIS MORNINGS ELEVATED CONVECTION WHICH SHOULD ALSO
FOCUS SOME MESOSCALE LIFT. AREAS THAT CAN HEAT OUT INTO THE LOW
90S...MAINLY IN THE SOUTH AND EAST SHOULD HAVE BETTER POTENTIAL
FOR SFC BASED/SEVERE CONVECTION. SHEAR PARAMETERS ACTUALLY WEAKEN AS WE
HEAD TOWARDS THE EVENING...SO SOME SUPERCELLS POSSIBLE INITIALLY
WITH TRANSITION TOWARDS MORE MULTICELL STORMS AND POSSIBLE MCS
MOVING INTO MN THIS EVENING WITH MAIN SHORTWAVE.

FOR FRIDAY THROUGH SUNDAY...A WARMING TREND WILL DEVELOP WITH
HIGHS BY SATURDAY TOPPING 100 DEGREES IN ALL BUT FAR
NORTHERN/EASTERN AREAS. SATURDAY SYNOPTIC SETUP IS SIMILAR TO
AUGUST 7 1983...WHEN GFK HIT 104 AND FARGO HIT 100. 700MB TEMPS
RISE ABOVE +15C ON SAT/SUNDAY...AND 850MB TEMPS APPROACH 30C...SO ANY
THUNDER POTENTIAL SHOULD BE WELL CAPPED EVEN WITH A SFC TROUGH
MOVING THROUGH SAT INTO SUNDAY. TEMPS ON SUNDAY COULD ALSO BE VERY
WARM...AND HAVE TRENDED THEM UP INTO THE LOW 90S NORTH TO UPPER
90S SOUTH.

.FIRE WEATHER...
IF WINDS BECOME STRONG ENOUGH ON SATURDAY...AND DEWPOINTS DROP IN
TO THE 50S...EXTREME FIRE WEATHER CONDITIONS ARE POSSIBLE. WE WILL
NEED TO MONITOR THIS POTENTIAL THROUGH THE WEEKEND WITH VERY WARM
TEMPS AND LOW HUMIDITY VALUES.

.LONG TERM...(MON THROUGH THU)...LONG RANGE MODELS REMAIN
SIMILAR...BUT STILL HAVE SOME TIMING DIFFERENCES. THE 500MB TROF
MOVES THROUGH THE RIDGE SUN NIGHT AND MON...BUT WITH 700MB TEMPS
QUITE WARM...WILL KEEP THE FORECAST DRY AT THIS TIME. THEN...500MB
RIDGE REBUILDS OVER AREA...WITH CONTINUED HOT AND DRY CONDITIONS
PREVAILING FOR THE EXTENDED. ALL IN ALL...EXPECT ABOVE NORMAL
TEMPERATURES TO CONTINUE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/NG
Hazardous weather outlook, Jul 13, 4:21 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
521 AM CDT THU JUL 13 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
521 AM CDT THU JUL 13 2006

...SCATTERED SEVERE THUNDERSTORMS TODAY AND EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL OCCUR THIS MORNING OVER PARTS
OF EASTERN NORTH DAKOTA....WEST OF A VALLEY CITY TO GRAND FORKS TO
HALLOCK LINE. FOR THIS AFTERNOON AND EARLY EVENING...THE THREAT
FOR SEVERE THUNDERSTORMS WILL INCREASE WITH THE BEST CHANCE OVER
THE RED RIVER VALLEY EAST THROUGH NORTHWEST AND WEST CENTRAL
MINNESOTA. THE THREAT FOR SEVERE WEATHER SHOULD END AFTER 9 PM
TONIGHT.

A SURFACE TROUGH OF LOW PRESSURE OVER CENTRAL NORTH DAKOTA WILL
MOVE EAST INTO THE RED RIVER VALLEY BY MID AFTERNOON AND INTO
MINNESOTA BY EARLY EVENING. MOISTURE AND WARM SURFACE
TEMPERATURES ALONG WITH COOLER AIR INVADING AT THE MID LEVELS OF
THE ATMOSPHERE WILL RESULT IN UNSTABLE CONDITIONS. HAIL TO GOLF
BALL SIZE AND WIND GUSTS TO 80 MPH WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RIDDLE

In the hours before

Local storm report, Jul 13, 9:28 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1028 AM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     7 S MADDOCK             47.86N 99.53W
07/13/2006                   BENSON             ND   PUBLIC

            9 INCH APPLE TREE BLOWN DOWN

&&

PATRIAYD

The radar

The Duluth radar (KDLH), 195 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beltrami

When
July 13, 3:05 PM CST
Where
Beltrami County, 6 mi SSE of Blackduck
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.650, -94.500

A few birch trees were blown over and several large branches were broken off of evergreens along the east end of Rabideau Lake.

Hail, Becker

When
July 13, 4:05 PM CST
Where
Becker County, 11 mi NW of Ponsford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.083, -95.550

Hail, Becker

When
July 13, 4:54 PM CST
Where
Becker County, Callaway
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.983, -95.900

Hail, Mahnomen

When
July 13, 5:10 PM CST
Where
Mahnomen County, 8 mi E of Waubun
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.183, -95.783

Hail, Becker

When
July 13, 5:35 PM CST
Where
Becker County, 1 mi S of Detroit Lakes
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.800, -95.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526569, 5526570, 5526571, 5526572, 5526573.